Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
June 25, 2003

Complications

Question from Norfolk, Virginia, USA:

I've had type 1 diabetes for approximately 18 years, and my most recent A1c was 8%. I'm on an ACE inhibitor for my blood pressure and occasionally take Zocor for my cholesterol. My last eye exam was good, and my eye prescription slightly improved. I've been spilling protein in my urine, and I am concerned by its recent increase. What can I do better along the lines of aggressive control to decrease my microalbumin readings? Is there anything else that can be done to prevent kidney and nerve damage? Overall I'm feeling well, but I don't want to damage my organs any more.

Answer:

First of all, keep up the good work. You are really helping yourself. The microalbumin level is best addressed by maintaining optimal blood sugars and maximizing your ACE inhibitor. Note that the ACE inhibitor should be increased with the goal of normalizing blood pressure (less than130/80) and normalizing the albumin excretion. I would also talk to your physician about your blood sugar goal. I would recommend trying to improve the hemoglobin A1c to less than 7%, if possible. The secret is know what you can modify and what you can’t.

JTL

[Editor’s comment: Also, see How to Protect your Kidneys at the Diabetes Monitor.

WWQ]